Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Newport/Morehead City, NC

September 17, 2018Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 17, 2018, 4:47 AM EDT for Duplin County, North Carolina. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2018, 4:47 AM EDT (08:47 UTC)
Expired
Sep 17, 2018, 6:15 AM EDT
In force
88 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WGUS52 KMHX 170847
FFWMHX
NCC061-171015-
/O.NEW.KMHX.FF.W.0023.180917T0847Z-180917T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
447 AM EDT MON SEP 17 2018

The National Weather Service in Newport has issued a

* FLASH FLOOD WARNING FOR...
  Northwestern Duplin County in eastern North Carolina...

* Until 615 AM EDT.
    
* At 444 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS COUNTINUE TO 
  PRODUCE HEAVY RAIN ACROSS NORTHWESTERN DUPLIN COUNTY. TWO TO THREE 
  INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  Warsaw, Mount Olive, Bowdens, Beautancus, Faison and Calypso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3490 7815 3504 7815 3508 7816 3509 7817
      3519 7816 3518 7808 3519 7805 3519 7800
      3518 7798 3517 7797 3480 7818

$$

Deal

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 4:17 AM EDT, 30 minutes earlier.

Area forecast discussion, Sep 17, 4:17 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
417 AM EDT Mon Sep 17 2018

.SYNOPSIS...
Tropical Depression Florence will slowly track west-northwest
tonight. Showers will become lighter during the day today with
the highest chances for showers mid afternoon. Major river
flooding will continue through the middle of the work week.
Quiet weather finally returns to the region by the middle of the
week behind a cold front Tuesday evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM...Tropical Depression Florence currently is
located about 30 miles east northeast of Asheville, NC and is
still producing heavy rainfall. Dry air built in overnight as
mid level winds shifted from southeast to south. This reduced
the overall shower impact during the evening hours. As the
remnants of Florence lift north into the Ohio Valley region
there's some chance that a more organized band will stretch
east across the coastal plain and bring more showers with
embedded thunderstorms. Highs today will generally stay in the
low to mid 80s under mostly cloud skies and southerly winds.
Lows this evening will only fall to the mid 70s which is some
5-10 degrees above normal.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 AM Sunday...The remnants of Florence should push into
the Ohio Valley region late Monday and then will sweep a weak
cold front across the region Tuesday night. The upper level
trough digs right into the Carolinas and will bring another
round of showers and thunderstorms. Basin rainfall averages will
on the lighter side averaging a few tenths to a quarter of an
inch however with modest CAPE and a tropical airmass in place we
could see some moderate to heavy rainfall in the showers.
Unfortunately this extra rainfall will only intensify the
current ongoing flooding issues. Behind the front quiet weather
returns in the form of high pressure with highs in the mid 80s
and lows dropping from the low to mid 70s which is near normal
for highs but around 5-10 degrees above normal for overnight
lows.

Full details about the on-going hydrology forecast and impacts
can be found below in the Hydro discussion.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 409 AM Sunday...Quiet weather finally pushes in during
the middle of the work week and high pressure builds in over the
Southeast. Temps will trend warmer heading into the weekend with
highs pushing into the mid to upper 80s and heat index values
pushing into the low 90s. Overnight lows will stay in the upper
60s to low 70s. As we come out of the weekend the ridge breaks
down and we'll see some showers to track through the Mid-
Atlantic region with the potential to make it all the way into
the coastal NC plain however there's still quite a bit of time
to see how that will play out.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term /through 12Z Wednesday/...
Generally expect a mix of VFR/MVFR through the rest of the
overnight hours becoming MVFR across the region during the
daytime hours Monday. Expect showers to move through during the
afternoon hours which could bring down visibilities briefly but
otherwise we should start to see improvement heading into
Monday night. Winds during the period will remain out of the
south to southeast through Monday night before becoming
southwest to west on Tuesday.

Long Term /Wednesday through Friday/... As of 145 PM
Sunday..Scattered showers and thunderstorms expected Tuesday and
Wednesday as a cold front pushes the remnants of Florence back
across the region and eventually out to sea. Dry weather
expected later Wednesday through Friday.

&&

.MARINE...
Short Term /Through Tonight/...
As of 330 AM Monday... TD Florence will lift north along the
spine of the Appalachians today. Meanwhile, sfc high pressure
will reside offshore of New England. The flow between these two
features will allow for SE winds 10-15kt to become S late by
late today. Seas will remain 4-7ft necessitating the
continuation of SCAs all coastal waters through this evening.
For tonight, winds will shift to the SSW as the upper through
associated with the remnants Florence head east and high
pressure pushes farther offshore. Seas subside to 4-5 ft with
SCAs ending.

Long Term /Tue through Fri/...
As of 330 AM Monday... SW winds are forecast at 15-20 kt Tue
all waters. Seas 4-5 ft, potentially up to 6 ft. A front will
push thru Tue night with NW to N winds 10 to 15 kt and seas
mainly 3 to 5 feet Wed then NE around 10 kt Thu with 2-4 ft
seas. Light ESE winds prevail by Friday with seas 2-4 ft.&&

.HYDROLOGY...
Update as of 0400 AM Sunday September 16

The remnants of Tropical Depression Florence will continue to
slide north-northeast along the spine of the Appalachians,
through western VA, KY and WV this afternoon. The current bands
will gradually shift more to a S to N orientation and have
remained generally west of the MHX CWA, residing closer to a
Wilmington to Raleigh to Roanoke line. While this does not imply
the eastern reaches of NC will be rain free, the heavier bands
should remain to the west, with only isolated heavier showers
and thunderstorms into Monday afternoon.

The Chicod Creek continues to drop this evening and has fallen
below flood stage. With minimal additional rainfall expected,
the flood warning has been dropped.

Otherwise with widespread precipitation amounts between 0.5 and
1.0 inches (a few spots may see 1-2 inches locally in
thunderstorms) Areal and River Flood Warnings will persist for
some time as water upstream continues to flow through rivers
across E NC. The Neuse, Trent and Cape Fear rivers will likely
take the longest to fully recede, with forecasts remaining well
above flood stage through the remainder of the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ095-098-
     103-104.
     Coastal Flood Warning until 5 PM EDT this afternoon for NCZ080-
     081.
     Coastal Flood Advisory until 5 PM EDT this afternoon for
     NCZ045>047-093>095-098.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ150-
     152-154-156-158.

&&

SYNOPSIS...Deal
NEAR TERM...Deal
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Deal
MARINE...JDM
HYDROLOGY...MHX
Hazardous weather outlook, Sep 16, 3:57 PM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
357 PM EDT Sun Sep 16 2018

NCZ029-044-079-172000-
Martin-Pitt-Greene-
357 PM EDT Sun Sep 16 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The remnants of Florence will cross the area with a cold front
Tuesday night into Wednesday...bringing another round of moderate to
heavy rainfall to the area. Dry weather conditions expected the rest
of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-172000-
Outer Banks Dare-Outer Banks Hyde-
357 PM EDT Sun Sep 16 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

In addition...the remnants of Florence will cross the area with a
cold front Tuesday night into Wednesday...bringing another round of
moderate to heavy rainfall to the area. Dry weather conditions
expected the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-081-172000-
Beaufort-Mainland Hyde-
357 PM EDT Sun Sep 16 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The remnants of Florence will cross the area with a cold front
Tuesday night into Wednesday...bringing another round of moderate to
heavy rainfall to the area. Dry weather conditions expected the rest
of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090>092-172000-
Duplin-Lenoir-Jones-
357 PM EDT Sun Sep 16 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The remnants of Florence will cross the area with a cold front
Tuesday night into Wednesday...bringing another round of moderate to
heavy rainfall to the area. Dry weather conditions expected the rest
of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-172000-
Carteret-
357 PM EDT Sun Sep 16 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

In addition...the remnants of Florence will cross the area with a
cold front Tuesday night into Wednesday...bringing another round of
moderate to heavy rainfall to the area. Dry weather conditions
expected the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-093-094-172000-
Washington-Tyrrell-Mainland Dare-Craven-Pamlico-
357 PM EDT Sun Sep 16 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The remnants of Florence will cross the area with a cold front
Tuesday night into Wednesday...bringing another round of moderate to
heavy rainfall to the area. Dry weather conditions expected the rest
of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-172000-
Onslow-
357 PM EDT Sun Sep 16 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

In addition...the remnants of Florence will cross the area with a
cold front Tuesday night into Wednesday...bringing another round of
moderate to heavy rainfall to the area. Dry weather conditions
expected the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DeRosa

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:01 PM EDTTornado WarningMHXDuplin29 min
Sep 16, 11:02 PM EDTAreal Flood WarningMHXBeaufort, Craven, Greene, Jones, Lenoir, Pamlico and 1 more3 days

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.